Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



48 more solutions of Martin Davis’s quaternary quartic equation

Authors: Daniel Shanks and Samuel S. Wagstaff
Journal: Math. Comp. 64 (1995), 1717-1731
MSC: Primary 11D25; Secondary 11Y50
MathSciNet review: 1308461
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We find 48 more solutions to a Diophantine equation investigated by Martin Davis. Before our work, only two solutions were known. Construction of the new solutions required the factorization of several large integers. Because the equation relates to Hilbert’s Tenth Problem it is desirable to know if it has only finitely many solutions. An elaborate argument is given for the conjecture that the equation has infinitely many solutions in integers.

References [Enhancements On Off] (What's this?)

    Martin Davis, One equation to rule them all, Trans. New York Acad. Sci. (II) 30 (1968), 766-773.
  • Oskar Herrmann, A non-trivial solution of the Diophantine equation $9(x^{2}+7y^{2})^{2}-7(u^{2}+7v^{2})^{2}=2$, Computers in number theory (Proc. Sci. Res. Council Atlas Sympos. No. 2, Oxford, 1969) Academic Press, London, 1971, pp. 207–212. MR 0332652
  • Daniel Shanks, Five number-theoretic algorithms, Proceedings of the Second Manitoba Conference on Numerical Mathematics (Univ. Manitoba, Winnipeg, Man., 1972) Utilitas Math., Winnipeg, Man., 1973, pp. 51–70. Congressus Numerantium, No. VII. MR 0371855
  • Yu. V. Matiyasevich, Desyataya problema Gil′berta, Matematicheskaya Logika i Osnovaniya Matematiki [Monographs in Mathematical Logic and Foundations of Mathematics], vol. 26, VO “Nauka”, Moscow, 1993 (Russian, with Russian summary). MR 1247235
  • Daniel Shanks, Euclid’s primes, Bull. Inst. Combin. Appl. 1 (1991), 33–36. MR 1103634
  • Samuel S. Wagstaff Jr., Computing Euclid’s primes, Bull. Inst. Combin. Appl. 8 (1993), 23–32. MR 1217356
  • Daniel Shanks and Larry P. Schmid, Variations on a theorem of Landau. I, Math. Comp. 20 (1966), 551–569. MR 210678, DOI
  • Daniel Shanks, Solved and unsolved problems in number theory, 4th ed., Chelsea, New York, 1993. B. Dixon and A. K. Lenstra, Factoring integers using SIMD sieves, Advances in Cryptology, Eurocrypt ’93, Lecture Notes in Comput. Sci., vol. 765, Springer-Verlag, Berlin, 1994, pp. 28-39.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D25, 11Y50

Retrieve articles in all journals with MSC: 11D25, 11Y50

Additional Information

Keywords: Hilbert’s Tenth Problem, Diophantine equations, quadratic forms, factoring integers
Article copyright: © Copyright 1995 American Mathematical Society